Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 106, NWS North Platte, NE

May 27, 2012Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2012, 4:27 PM CDT for Wheeler County, Nebraska. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2012, 4:27 PM CDT (21:27 UTC)
Expired
May 27, 2012, 4:51 PM CDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 174 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:37 PM CDTHAIL 18 E Ericson, NELEFT MOVING STORM
May 27, 4:40 PM CDTHAIL 1.756 Ese Bartlett, NE
May 27, 4:42 PM CDTHAIL 1.2513 Se Bartlett, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS53 KLBF 272127
SVRLBF
NEC183-272215-
/O.NEW.KLBF.SV.W.0106.120527T2127Z-120527T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
427 PM CDT SUN MAY 27 2012

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 515 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 5 MILES NORTHWEST OF SPALDING...OR 38 MILES EAST OF
  BURWELL...AND MOVING NORTH AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN WHEELER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4173 9830 4174 9854 4175 9854 4209 9840
      4210 9830 4209 9829 4197 9828 4174 9829
TIME...MOT...LOC 2127Z 201DEG 37KT 4177 9840
WIND...HAIL 70MPH 1.50IN

$$

SPRINGER
1 follow-up statement
302 
WWUS53 KLBF 272151
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
451 PM CDT SUN MAY 27 2012

NEC183-272201-
/O.CAN.KLBF.SV.W.0106.000000T0000Z-120527T2215Z/
WHEELER NE-
451 PM CDT SUN MAY 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WHEELER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
NORTHERN WHEELER AND SOUTHEAST HOLT COUNTIES UNTIL 530 PM CDT.

LAT...LON 4173 9830 4174 9854 4175 9854 4209 9840
      4210 9830 4209 9829 4197 9828 4174 9829
TIME...MOT...LOC 2151Z 201DEG 37KT 4200 9828

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 57 minutes earlier.

Area forecast discussion, May 27, 3:30 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT SUN MAY 27 2012

.SYNOPSIS...

    ANALYSIS OF THE 19Z MSL DATA SHOWED A BOUNDARY OR FRONT FROM
NORTHEAST NEBRASKA TO A LOW ALONG THE KANSAS-NEBRASKA BORDER EAST OF
MCCOOK AND TO ANOTHER LOW IN SOUTHEAST COLORADO. ANOTHER BOUNDARY OR
FRONT EXTENDED TO A LOW IN SOUTHEAST NORTH DAKOTA. OPEN CELLED
CUMULUS ALONG AND SOUTHEAST OF THE FRONT OVER NORTHEAST TO SOUTH
CENTRAL NEBRASKA SHOWED THE AREAS OF GREATEST INSTABILITY. ANOTHER
SMALL FIELD OF CUMULUS IN CENTRAL AND NORTH CENTRAL NEBRASKA HINTED
AT SOME ELEVATED INSTABILITY. THERE WERE ALSO CUMULUS CLOUDS IN THE
NEBRASKA PANHANDLE AND NORTHEAST COLORADO FROM ABOUT PINE RIDGE AND
WHITECLAY TO STERLING. DERIVED IMAGERY FROM GOES SATELLITE SHOWED
THE MOST UNSTABLE CONDITIONS AND ABUNDANT PRECIPITABLE WATER IN
NORTHEAST THROUGH SOUTH CENTRAL NEBRASKA.
&&

.DISCUSSION...

    THE FORECAST CHALLENGE CONTINUES TO BE TIMING...EXTENT AND
STRENGTH OF CONVECTION IN THIS FAIRLY FLUID PATTERN. MODELS ARE IN
DECENT AGREEMENT FOR THE EARLIEST PARTS OF THE FORECAST.

.SHORT TERM...TONIGHT THROUGH TUESDAY.

    ANY OF THE CUMULUS FIELDS WOULD BE FAVORABLE FOR ADDITIONAL
CONVECTIVE DEVELOPMENT. FOR THE NORTH PLATTE FORECAST AREA... THE
AREA MOST FAVORABLE FOR SEVERE THUNDERSTORMS WOULD BE WHEELER AND
GARFIELD COUNTIES AND THE EASTERN PARTS OF HOLT AND CUSTER COUNTIES
WHERE THE MAIN SURFACE BOUNDARY IS. INDEED...THE HOURLY RAPID
REFRESH INDICATES JUST THAT. ISOLATED CONVECTION COULD DEVELOP IN
THE PANHANDLE AS WELL.

    AFTER MIDNIGHT...THUNDERSTORMS MOVE INTO EASTERN NEBRASKA AS
HIGH PRESSURE COMES IN FROM THE NORTHWEST. TEMPERATURES TUESDAY WILL
BE COOLER THAN THEY ARE TODAY. BREEZY CONDITIONS CAN BE EXPECTED
DURING THE DAY TUESDAY WITH THE WIND COMING AROUND TO THE WEST.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.

    AS THE LEE SIDE TROUGH REDEVELOPS TUESDAY NIGHT...LOW LEVEL FLOW
FROM THE SOUTH TO SOUTHEAST RETURNS AND BRINGS SOME MOISTURE INTO
WESTERN NEBRASKA (PRECIPITABLE WATER 0.50-0.75 INCH). AS A FRONT
PIVOTS THROUGH WESTERN NEBRASKA...THE MOIST AIR WILL BE LIFTED UP
AND COULD PRODUCE FAIRLY WIDESPREAD PRECIPITATION WEDNESDAY. WITH
SURFACE-BASED AND ELEVATED LIFTED INDICES BELOW ZERO C...
THUNDERSTORMS WILL BE THE MOST LIKELY FORM OF PRECIPITATION THAT
DOES DEVELOP. IT APPEARS THAT 30-50 PERCENT PROBABILITY IS A
REASONABLE FORECAST AT THIS TIME.

    LATER IN THE FORECAST...THE LEE SIDE TROUGH BEGINS TO FORM AGAIN
SATURDAY AND SETS THE SCENE FOR PRECIPITATION AGAIN SUNDAY OR MONDAY
AS THE ATMOSPHERE DESTABILIZES. HOWEVER...THERE IS A LOT OF
UNCERTAINTY REGARDING THE TIMING AND WE WILL NOT INCLUDE MORE THAN A
SLIGHT CHANCE OF PRECIPITATION IN THE FORECAST.

    AFTER THE FRONT...HIGH TEMPERATURES WEDNESDAY THROUGH FRIDAY
WILL BE IN THE 60S IN NORTHERN NEBRASKA AND IN THE 70S IN SOUTH
CENTRAL AND SOUTHWEST NEBRASKA.
&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH 18Z MONDAY.

    COLD FRONT CONTINUES TO SLOWLY PUSH INTO EASTERN NEBRASKA.
THUNDERSTORMS ARE EXPECTED TO FIRE ALONG AND EAST OF THE FRONT.
MEANWHILE MUCH DRIER AIR IS IN PLACE ACROSS WESTERN NEBRASKA...WITH
MOSTLY CLEAR SKIES. WEAK SURFACE HIGH WILL DEVELOP WITH WINDS
BECOMING 320-360 AT 5-10 KTS THIS EVENING AND OVERNIGHT...HOWEVER A
COMPLEX WIND FIELD WILL EXIST UNTIL THE HIGH STRENGTHENS WITH
LOCALLY WEST TO NORTH WIND GUSTS OF 15 TO 25 KTS BE POSSIBLE THIS
AFTERNOON. MONDAY MORNING...EXPECT WESTERLY WINDS TO INCREASE TO 15
TO 20 KTS DURING THE LATE MORNING HOURS.
&&

.FIRE WEATHER...

COLD FRONT THAT MOVED ACROSS WESTERN NEBRASKA LAST NIGHT HAS BROUGHT
DRYING WESTERLY WINDS TO WESTERN NEBRASKA TODAY. TEMPERATURES ARE IN
THE 70S WHILE DEW PTS ARE IN THE 20S AND 30S. THIS COMBINATION HAS
PUSHED PORTIONS OF WESTERN NEBRASKA TO SEE RH VALUES DROP TO AND
BELOW 15 PERCENT. WINDS ARE COMPLEX WITH GENERALLY WESTERLY WINDS IN
THE 15 TO 25 MPH RANGE. THUS MARGINAL CRITICAL FIRE WX CONDITIONS
EXPERIENCED AND EXPECT THEM TO CONTINUE...THUS NO CHANCE TO THE
ONGOING RED FLAG WARNING. TOMORROW SLIGHTLY COOLER TEMPS WITH
SIMILAR DEW PTS SHOULD RESULT IN MINIMUM RH VALUES CLOSER TO 20
PERCENT. WESTERLY WINDS OF 15 TO 25 MPH ARE ANTICIPATED AN MAYBE
CLOSER TO 30 MPH. THUS A HIGH FIRE DANGER WILL EXIST FOR
TOMORROW...HOWEVER WITH THE RH PERCENTAGES EXPECTED TO REMAIN ABOVE
THE CRITICAL 15 PERCENT...NO HEADLINE EXPECTED...HOWEVER WILL
MONITOR CLOSELY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT/6 PM MDT/ THIS EVENING FOR
NEZ204-210.
&&

SHORT/LONG TERM...SPRINGER
AVIATION/FIRE...MASEK
Hazardous weather outlook, May 27, 3:38 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT SUN MAY 27 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
338 PM CDT SUN MAY 27 2012 /238 PM MDT SUN MAY 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTH CENTRAL NEBRASKA THIS EVENING AS A STRONG COLD FRONT MOVES
EAST ACROSS THE AREA. THE MAIN AREA OF CONCERN IS EAST OF A BROKEN
BOW TO ONEILL LINE. THE MAIN THREAT WITH STORMS WILL BE LARGE HAIL
AND DAMAGING THUNDERSTORM WINDS.

DRY CONDITIONS OVER THE EASTERN NEBRASKA PANHANDLE AND SOUTHWEST
NEBRASKA COMBINED WITH STRONG WESTERLY WINDS AND LOW RELATIVE
HUMIDITY PERCENTAGES WILL CREATE DANGEROUS FIRE WEATHER
CONDITIONS TO THE WEST OF HIGHWAY 61 FROM HYANNIS TO IMPERIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AND THURSDAY AS A STORM
SYSTEM MOVES OUT OF THE CENTRAL ROCKIES AND ONTO THE PLAINS.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

ANOTHER SYSTEM IS POSSIBLE NEXT WEEKEND WHICH COULD PRODUCE SOME
THUNDERSTORMS ACROSS THE PLAINS. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, May 27, 4:10 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT SUN MAY 27 2012

NEZ029-272145-
WHEELER NE-
410 PM CDT SUN MAY 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHEELER COUNTY UNTIL 445
PM CDT...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF GREELEY...OR 38 MILES EAST
OF BURWELL...MOVING NORTHEAST AT 75 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PIBEL LAKE STATE RECREATION AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:50 PM CDTDense Fog AdvisoryLBFCherry, Sheridan4 hr
May 26, 11:01 PM CDTWind AdvisoryLBFArthur, Blaine, Chase, Custer, Deuel, Frontier and 13 more5 hr
May 27, 4:36 AM CDTRed Flag WarningLBFArthur, Chase, Cherry, Deuel, Garden, Grant and 5 more14 hr
May 27, 4:40 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler29 min
May 27, 5:25 PM CDTSevere Thunderstorm WarningLBFWheeler35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.